Medication Errors in Nursing Homes
A potentially life-threatening form of nursing home neglect
Medication errors are a form of nursing home neglect that can have serious consequences, posing risks to patients' well-being and potentially worsening their medical conditions. The stakes are particularly high in nursing homes, where residents often rely on multiple medications.
At Hal Waldman & Associates in Pittsburgh, we understand the gravity of medication errors and the devastating impact they can have on patients and their families. If your loved one has suffered harm due to a medication error in a Western PA nursing home, we are here to stand up for them. Contact us today to see how an experienced Pittsburgh nursing home abuse attorney can help.
How do medication errors happen?
A medication error occurs when there is a mistake in the process of prescribing, dispensing, or administering medication. In nursing homes, medication errors can occur for many reasons. Some common factors that result in medication errors include:
- Understaffing and lack of supervision: With insufficient staff, employees can feel overwhelmed and rush medication administration, increasing the risk of errors. A lack of supervisors can also result in mistakes going unnoticed.
- Inexperienced staff: Staff with limited experience are more prone to making mistakes, especially since dealing with medication can be complicated.
- Labeling mistakes: Drugs can be mislabeled, leading to the wrong medication being administered to residents.
- Similar medication names: Drug names can be long and sound alike, which can be confusing and cause mistakes during administration.
- Not reporting prior medication errors: When a mistake is made, staff members may be scared to speak up for fear of repercussions. Unreported medication errors allow these errors to occur continuously.
Although medication errors are most often the result of mistakes or neglect, it is essential to recognize the possibility of intentional abuse. For instance, some nursing homes practice “chemical restraint” – the highly unethical practice of deliberately over-medicating residents to keep them docile.
Whether your loved one was harmed by neglect or abuse, it’s critical that you take action to protect their rights. Speak with a Western Pennsylvania nursing home abuse attorney today to discuss your legal options.
Common medication errors in nursing homes
Many mistakes can happen when it comes to administrating medication to residents, including:
- Wrong person: giving one resident another resident’s medications.
- Wrong medication: mixing up two medications or otherwise administering the wrong medication.
- Wrong dosage: giving too little or too much of a medication.
- Wrong route: allowing a resident to swallow a medication meant to be placed under the tongue, for example.
- Wrong time: giving the medication too early or too late.
Employees must be cautious with drugs during the preparation process. Incorrectly diluting or mixing medications impacts their effectiveness. Staff can also make mistakes when preparing dosages. Mishandling medications, such as crushing pills without a doctor’s order or shaking and mixing medication that should remain separate, can also alter their effectiveness.
Nursing home residents are often on many medications that can have harmful interactions with each other. Facilities must monitor residents for warning signs of medication interactions and take immediate action to protect their health.
Common types of drugs involved in medication errors
Nursing homes care for residents with many medical conditions requiring different medications. Some of the common types of drugs involved in medication errors in nursing homes include:
- Anti-seizure medications
- Pain management medications
- Antidepressant and antipsychotic medications
Consequences of medication errors in nursing homes
Some common risks and side effects of medication errors include:
- Nausea and vomiting
- Overall weakness
- Fatigue and drowsiness
- Itchy skin rashes
- Problems with balance and coordination
- Orthostatic hypotension (dizziness upon standing up)
- Constipation or diarrhea
- Worsening of existing medical conditions
- Brain damage
- Emotional distress
- Physical pain
- Heart attacks, stroke, and paralysis
Western PA nursing home abuse and neglect attorneys who work fast
If you believe your loved one has suffered from a medication error in a nursing home, contact us at Hal Waldman & Associates. Our attorneys know the risks are high when it comes to medication errors. That’s why we want to address your concerns as quickly as possible. Call us at (412) 338-1000 for a free consultation. Our line is available 24/7, and we have a same-day call-back guarantee.